Metric foliations of homogeneous three-spheres


A smooth foliation of a Riemannian manifold is metric when its leaves are locally equidistant and is homogeneous when its leaves are locally orbits of a Lie group acting by isometries. Homogeneous foliations are metric foliations, but metric foliations need not be homogeneous foliations. We prove that a homogeneous three-sphere is naturally reductive if and only if all of its metric foliations are homogeneous.

This is a preview of subscription content, log in to check access.


  1. 1.

    Metric foliations are also referred to as Riemannian foliations in the literature.


  1. 1.

    Brown, N., Finck, R., Spencer, M., Tapp, K., Wu, Z.: Invariant metrics with nonnegative curvature on compact Lie groups. Canad. Math. Bull. 50(1), 24–34 (2007)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Florit, L., Goertsches, O., Lytchak, A., Toeben, D.: Riemannian foliations on contractible manifolds. Muenster J. Math. 8, 1–16 (2015)

    MathSciNet  MATH  Google Scholar 

  3. 3.

    Ghys, É.: Feuilletages riemanniens sur les variétés simplement connexes. Ann. Inst. Fourier (Grenoble) 34(4), 202–223 (1984)

    Article  Google Scholar 

  4. 4.

    Gromoll, D., Grove, K.: The low-dimensional metric foliations of Euclidean spheres. J. Differ. Geom. 28(1), 143–156 (1988)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Gromoll, D., Tapp, K.: Nonnegatively curved metrics on \(S^2 \times \mathbb{R}\). Geom. Dedicata 99, 127–136 (2003)

    Google Scholar 

  6. 6.

    Gromoll, D., Walschap, G.: Metric fibrations in Euclidean space. Asian J. Math. 1(4), 716–728 (1997)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Gromoll, D., Walschap, G.: The metric fibrations of Euclidean space. J. Differ. Geom. 57(2), 233–238 (2001)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Kerin, M., Shankar, K.: Riemannian submersions from simple, compact Lie groups. Muenster J. Math. 5, 25–40 (2012)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Lee, K.B., Yi, S.: Metric foliations on hyperbolic space. J. Korean Math. Soc. 48(1), 63–82 (2011)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Lytchak, A., Wilking, B.: Riemannian foliations of spheres. Geom. Topol. 20(3), 1257–1274 (2016)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Milnor, J.: Curvatures of left invariant metrics on Lie groups. Adv. Math. 21(3), 293–329 (1976)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Munteanu, M.: One-dimensional metric foliations on compact Lie groups. Mich. Math. J. 54(1), 25–32 (2006)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Munteanu, M.: One-dimensional metric foliations on the Heisenberg Group. Proc. Am. Math. Soc. 134(6), 1791–1802 (2006)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Novikov, S.P.: The topology of foliations. (Russian). Trudy Moskov. Mat. Obsc. 14, 248–278 (1965)

    MathSciNet  Google Scholar 

  15. 15.

    Sekigawa, K.: On some \(3\)-dimensional curvature homogeneous spaces. Tensor (N.S.) 31(1), 87–97 (1977)

    Google Scholar 

  16. 16.

    Speranca, L., Weil, S.: Metric foliations on the Euclidean space (2018). arXiv:1806.09580v1

  17. 17.

    Tricerri, F., Vanhecke, L.: homogeneous Structures on Riemannian Manifolds. London Mathematical Society Lecture Note Series, vol. 83. Cambridge University Press, Cambridge (1983)

    Google Scholar 

  18. 18.

    Walschap, G.: Geometric vector fields on Lie groups. Differ. Geom. Appl. 7, 219–230 (1997)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Benjamin Schmidt.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

The authors appreciate the anonymous referee’s careful reading of a preliminary version and suggestions for improvement. The first author thanks Michigan State University for its hospitality while this research was conducted.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Mainkar, M., Schmidt, B. Metric foliations of homogeneous three-spheres. Geom Dedicata 203, 73–84 (2019).

Download citation


  • Homogeneous spaces
  • Naturally reductive space
  • Metric foliations

Mathematics Subject Classification

  • 53C12
  • 57R30
  • 53C30